CaltechAUTHORS
  A Caltech Library Service

Variational time integrators

Lew, A. and Marsden, J. E. and Ortiz, M. and West, M. (2004) Variational time integrators. International Journal for Numerical Methods in Engineering, 60 (1). pp. 153-212. ISSN 0029-5981. http://resolver.caltech.edu/CaltechAUTHORS:20100824-071747459

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.

1458Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20100824-071747459

Abstract

The purpose of this paper is to review and further develop the subject of variational integration algorithms as it applies to mechanical systems of engineering interest. In particular, the conservation properties of both synchronous and asynchronous variational integrators (AVIs) are discussed in detail. We present selected numerical examples which demonstrate the excellent accuracy, conservation and convergence characteristics of AVIs. In these tests, AVIs are found to result in substantial speed-ups, at equal accuracy, relative to explicit Newmark. A mathematical proof of convergence of the AVIs is also presented in this paper. Finally, we develop the subject of horizontal variations and configurational forces in discrete dynamics. This theory leads to exact path-independent characterizations of the configurational forces acting on discrete systems. Notable examples are the configurational forces acting on material nodes in a finite element discretisation; and the J-integral at the tip of a crack in a finite element mesh.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1002/nme.958DOIUNSPECIFIED
http://onlinelibrary.wiley.com/doi/10.1002/nme.958/abstractPublisherUNSPECIFIED
Additional Information:© 2004 John Wiley & Sons, Ltd. Manuscript Received: 10 MAY 2003. Manuscript Accepted: 25 JUL 2003. Article first published online: 21 APR 2004. Partial support from NSF/ITR Grant ACI-0204932 is gratefully acknowledged by J. Marsden and M. West.
Funders:
Funding AgencyGrant Number
NSF/ITRACI-0204932
Subject Keywords:elastodynamics;geometric integration;multi-time-step;discrete mechanics; subcycling; variational integrators
Record Number:CaltechAUTHORS:20100824-071747459
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20100824-071747459
Official Citation:Lew, A., Marsden, J. E., Ortiz, M. and West, M. (2004), Variational time integrators. International Journal for Numerical Methods in Engineering, 60: 153–212. doi: 10.1002/nme.958
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19606
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:01 Sep 2010 21:10
Last Modified:26 Dec 2012 12:21

Repository Staff Only: item control page